Cold/Wind Chill, W Central S.J. Valley
- When
- January 11, 10:00 PM PST to January 24, 10:00 AM PST
- Where
- W Central S.J. Valley forecast zone
- Reported by
- AWOS
An intrusion of very cold arctic air into Central California began on the morning of the 11th and continued until the 24th. Minimum temperatures in the Central and Southern San Joaquin Valley plunged into the mid teens in the very coldest locations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
An intrusion of very cold arctic air into Central California began on the morning of the 11th and continued until the 24th. Minimum temperatures in the Central and Southern San Joaquin Valley plunged into the mid teens in the very coldest locations. Warming shelters were opened in many cities to protect the homeless from the cold. A woman in Bakersfield (Kern County) died of hypothermia while sleeping in an alley on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jan 11, 9:29 PM PST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
929 PM PST THU JAN 11 2007
.UPDATE...TEMPS IN THE CENTRAL VALLEY ALREADY AT OR BELOW FREEZING
AT A NUMBER OF MESOWEST SITES. CLOUDS IN THE SOUTH END...WHICH
HAVE HELPED HOLD TEMPS UP SOME DURING THE EVE...ARE QUICKLY
DISSIPATING ON SAT PIX...SO HAVE UPDATED FREEZE WARNING TO INCLUDE
TONIGHT ALSO. NEW 00Z GFS AND NAM GUIDANCE NOW GIVING EVEN COLDER
READINGS FRIDAY NIGHT...AND HAVE ADJUSTED WARNING TEMPS DOWN A
FEW DEGS AS WELL FOR FRI NITE. REMAINDER OF FCST UNCHANGED.
&&
.PREV DISCUSSION... /ISSUED 308 PM PST THU JAN 11 2007/
SHORT TERM...THE COLD AIR IS REALLY BEGINNING TO INVADE CENTRAL
CALIFORNIA. 24HR TEMPERATURE TRENDS IN THE SAN JOAQUIN VALLEY ARE
DOWN 6-12 DEGREES. BUT MORE IMPRESSIVE IS DEW POINT TRENDS
GENERALLY DOWN 10-20 DEGREES WITH MERCEDS DP CURRENTLY AT 14
DEG...DOWN 27. NORTHWEST WINDS OF 10-20 MPH WITH GUSTS AROUND 25
MPH ARE USHERING IN THIS CAA. VISIBLE SATELLITE SHOWS PLENTY OF
UPSLOPE LOW CLOUDS PERSISTING AS WELL AS OVER MUCH OF THE SOUTHERN
SJV. WATER VAPOR INDICATES THE UPPER TROUGH DROPPING SOUTH OUT OF
OREGON WITH A STRONG VORT MOVING BEGINNING TO MOVE OVER COASTAL
NORCAL. AS THIS ENERGY SURGES SOUTH THIS EVENING MAY BEGIN TO SEE A
FEW SHOWERS DEVELOP...MAINLY OVER THE SIERRA. BUT THERE REMAINS
THE POSSIBILITY OF A FEW FLURRIES DOWN TO THE SJV FLOOR AFTER
MIDNIGHT INTO FRIDAY MORNING. THOUGH THE LACK OF MOISTURE WILL
PREVENT ANY ACCUMULATION IN THE VALLEY AND EVEN AMOUNTS IN THE
SIERRA NEVADA WILL BE LIGHT. PRECIPITABLE H20 IS LESS THAN A
QUARTER INCH AND MODEL QPF ONLY SQUEEZES OUT A FEW HUNDREDTHS OF
AN INCH NEAR YOSEMITE. SO AN INCH OF SNOWFALL LOOKS TO BE ON THE
HIGH END WITH MOST PLACES ONLY RECEIVING A LIGHT DUSTING. THE
CENTER OF THE UPPER LOW IS PROGGED TO BE OVER THE YOSEMITE AREA
EARLY FRIDAY MORNING AND THEN SHIFT EAST OF INTO NEVADA DURING THE
DAY. THE MAIN IMPACT CONTINUES TO BE THE VERY COLD AIR THAT WILL
PERSIST THROUGH THE WEEKEND. HAVE HOISTED A FROST ADVISORY FOR THE
SAN JOAQUIN VALLEY FROM MIDNIGHT TONIGHT THROUGH 10 AM FRIDAY
MORNING. DECIDED FOR THE ADV RATHER THAN A FREEZE WARNING BASED ON
THE POTENTIAL CLOUD COVER AND BREEZY CONDITIONS...THOUGH WINDS SHOULD
SUBSIDE SOME LATER THIS EVENING. WOULD NOT BE SURPRISED TO SEE A
FEW LOCATIONS DIP BELOW 28...JUST NOT WIDESPREAD. AN EASIER CALL
WAS FOR THE WEEKEND WHEN SKIES WILL BE CLEAR WITH CALM WINDS AND
THE MAIN SURGE OF ARCTIC AIR SETTLES IN. A FREEZE WARNING HAS BEEN
ISSUED FOR FRIDAY NIGHT AND SATURDAY NIGHT WITH WIDESPREAD MIN
TEMPERATURES IN THE SJV DOWN TO THE LOWER TO MID 20S AND POSSIBLY
A FEW UPPER TEENS IN THE NORMALLY COLDEST LOCALES. PLEASE REFER TO
THE LATEST SFONPWHNX...WMO HEADER WWUS76...FOR DETAILS REGARDING
THESE SUB- FREEZING CONDITIONS.
LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS ARE
IN FAIRLY GOOD AGREEMENT EARLY IN THE PERIOD INDICATING AN UPPER
RIDGE BUILDING INLAND AND AMPLIFYING OVER THE PAC NW EARLY IN THE
PERIOD WITH A LOW DROPPING SOUTHWARD THROUGH THE GREAT BASIN. THIS
WILL RESULT IN THE CONTINUATION OF A CHILLY NORTHERLY UPPER FLOW
OVER CENTRAL CA AND SUBSEQUENTLY CONTINUED DRY CONDITIONS WITH
CONTINUED BELOW NORMAL TEMPERATURES. AN OFFSHORE CUTOFF LOW NEAR
130W WILL THEN INTERACT WITH THE LARGE HIGH CENTER TO OUR NORTH TO
KEEP A DRY OFFSHORE FLOW OVER CENTRAL CA THROUGH NEXT THURSDAY.
AS A RESULT...MINIMUM TEMPS WILL BE BELOW THE FREEZING MARK ONCE
AGAIN ON M.L. KING DAY THROUGHOUT THE CENTRAL AND SOUTH AN JOAQUIN
VALLEY WITH SOME SLIGHT MODERATION EXPECTED THROUGH THE MIDDLE
PORTION OF NEXT WEEK AS THE AIRMASS MODIFIES A BIT AND TEMPS TREND
MORE TOWARD CLIMO.
RECORD LOWS FOR BAKERSFIELD AND FRESNO ARE LISTED BELOW.
RECORD LOWS
BAKERSFIELD...FRESNO
JANUARY 12...21 IN 1949....21 IN 1963
JANUARY 13...20 IN 1963....19 IN 1963
JANUARY 14...25 IN 1963....22 IN 1963
JANUARY 15...26 IN 1972....21 IN 1888
JANUARY 16...25 IN 1947....20 IN 1888
&&
AVIATION...UPSLOPE LOW CLOUDS WILL KEEP MAINLY MVFR CEILINGS WITH
AREAS OF IFR ALONG THE FOOTHILLS...HIGHER VALLEYS...AND THE NORTH
AND WEST FACING SLOPES OF THE SOUTHERN SIERRA NEVADA AND TEHACHAPI
MOUNTAINS THROUGH 18Z FRIDAY. OTHERWISE...VFR CONDITIONS WILL
PREVAIL THROUGH 00Z SATURDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO
THE TAFS FOR KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423.
&&
AIR QUALITY ISSUES...
NONE
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST SUNDAY FOR
CAZ089>092.
&&
BINGHAM/DCH/DS
WEATHER.GOV/HANFORDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 443 PM PST THU JAN 11 2007 CAZ089>092-121200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 443 PM PST THU JAN 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FREEZE WARNING IS IN EFFECT FROM 10 AM FRIDAY TO 9 AM PST SUNDAY FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY...THERE IS ALSO A FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST FRIDAY. PLEASE REFER TO THE LATEST WEATHER MESSAGE ISSUED BY HANFORD /WWUS76 KHNX OR SFONPWHNX/ FOR DETAILS. AFTER 9 AM PST SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER.GOV/HANFORD MORSE
4 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Se S.J. Valley | 2007-01-17 | 51 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7273, 7274, 7275, 7276.